Trouble Sleeping and Generic Adderall

iVillage Member
Registered: 09-10-2004
Trouble Sleeping and Generic Adderall
10
Wed, 01-06-2010 - 10:13pm

Hi Everyone....

I'm sorry if this question is repetitive. I do not come to this board everyday...just when I need specific answers and I know this topic comes up a lot (however, it hasn't ever affected us until now!). My son is 7 years old. He takes 10 mg Adderall XR in the morning...he takes the name brand, as my insurance won't cover the generic (and from what I have read here, I am lucky). Recently, his teacher has been noticing that he is having a hard time, starting at around 1:45 (he's in 1st grade). His specials teachers are reporting that he can't focus and he can't stay on task. My husband and I met with his psychiatrist and told her what was going on. She prescribed 5 mg of regular Adderall to be given @ 12:30. I filled it on Monday (his first day back to school was Tuesday) and found that my insurance company would not pay for the name brand at that dose, only the generic. When I tried to pay out of pocket, the pharmacy didn't even have the name brand in 5 mg.

On Tuesday he started the generic. His teacher sent an email saying how fantastic his afternoon was and we noticed a huge difference when he got home with his ability to do homework and with his general attitude throughout the rest of the day (although he is definitely talking A LOT). Here's the glitch...he was up until 10:00 last night and tonight it's 10:07 and he's still up there chatting away. He can't settle. What do you think? Melatonin? If so, how much? Any other suggestions? Has anyone had a problem with mixing the name brand Adderall with the generic?

As always, I really appreciate and value your opinions!

Tammy

iVillage Member
Registered: 06-10-2007
Wed, 01-06-2010 - 10:30pm
he may just need time to adjust to the booster dose. Usually a week or so takes care of it.

A child may HAVE ADHD, but it is not what they ARE. Never tell a child they ARE ADHD.

iVillage Member
Registered: 02-14-2007
Thu, 01-07-2010 - 4:39pm

Sleep issues seem to be common.


What I had my son do was take a long hot bath - it helps a little - I did have to give him other things - that I can't even remember now - but teaching them how they can relax can help.

Denise

Denise

iVillage Member
Registered: 09-10-2004
Thu, 01-07-2010 - 8:44pm
Is there a dose smaller than 5 mg for Adderall? I didn't think there was?
iVillage Member
Registered: 01-08-2010
Fri, 01-08-2010 - 12:15pm

We had the same problem with our son.

iVillage Member
Registered: 06-10-2007
Fri, 01-08-2010 - 12:38pm

Be careful with Epsom Salts, absorb too much Mag, you get um...serious bowel issues.


I would try Melatonin forst, not everyone has a Mag deficiency, and it can cause undesireable side effects.

A child may HAVE ADHD, but it is not what they ARE. Never tell a child they ARE ADHD.

iVillage Member
Registered: 02-27-2003
Fri, 01-08-2010 - 10:15pm
We do melatonin. I got the liquid kind from Rite aid. The recommended dose on the bottle was 2 tablespoons, so we started with 1/2. Most nights it works like a charm. His bed time is at 8 so we give him a small glass if juice with the melatonin at 7. It doesn't make him drowsy, but once he lays down, it helps him sleep. Some nights when his is really wound up, he won't lay down and on those nights, it just doesn't help.
Photobucket

Lilypie First Birthday tickers
Lilypie Third Birthday tickers
Lilypie Kids Birthday tickers
Photobucket
iVillage Member
Registered: 01-11-2010
Mon, 01-11-2010 - 2:00pm
Thanks for this advice, my son is having the same issue (not sleeping) and then obviously is fatigued during the day and symptoms worse at school :-(
iVillage Member
Registered: 01-11-2010
Mon, 01-11-2010 - 2:18pm
me, too, lovestospend (and all).
iVillage Member
Registered: 01-11-2010
Mon, 01-11-2010 - 4:51pm
This seems common.
iVillage Member
Registered: 06-10-2007
Mon, 01-11-2010 - 5:04pm
All of the meds have sleep issues as a side effetc, it affects some more than others. Changing meds may just start the cycle over.

A child may HAVE ADHD, but it is not what they ARE. Never tell a child they ARE ADHD.